Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Question on low Hb
Oct 13, 2003

Dear Doc, I recently came to know about my hiv pos status.(Had gone for a casual test to plan for pregnancy). My CD4 counts have yet to arrive, while my viral load is 155,000 and my Hb is 6. Till today I have been following an active mode of life, like biking every day to my ofice(to and fro one hour), walking now and then, and going for a swim once a week. Does my low Hb levels mean that I should cut down on being so active? ofcourse I shall be getting the rest of my detailed lab results in three weeks time, so am anxious till then. I have been advised to start with cotrimox tablet as a preventive measure for pneumonia. So that is all I am taking for the moment. Thanks. Aqua

Response from Dr. Frascino

Hello Aqua,

I'm sorry to hear about your recent positive test. Getting your complete lab results is certainly the next crucial step. In the meantime, I have a few comments:

1.Cotrimox (I assume this is trimethoprim --sulfamethoxazole) is recommended for PCP (pneumocystis carinii pneumonia) prophylaxis if your CD4 count is less than 200. I'm not sure why you were started on this if your counts are still pending.

2.Are you sure your hemoglobin level was 6? That's very low and indicative of severe anemia. Most folks with hemoglobins that low are very symptomatic fatigue, shortness of breath, headaches, rapid heartbeats, exercise intolerance, difficulty concentrating, etc., etc., etc. you should not wait 3 weeks to get this rechecked. Thorough evaluation is warranted immediately. There are many potential causes for anemia in the setting of HIV disease. Appropriate and effective treatment is based on identifying the specific cause or causes. For instance, iron supplementation would help iron deficiency anemia, and Procrit, a medication that stimulates the production of new red blood cells, would be indicated for certain types of HIV-associated anemia. Do you need to cut back on your activities? No, that's not the answer. Rather, you need to have an appropriate evaluation and specific treatment plan for correcting your anemia. Don't wait for 3 weeks. Call your HIV specialist now. Much can be done while you are waiting for some of the more complicated tests to return from the laboratory. Write back if you have additional questions, OK? Good luck.

Dr. Bob


Previous
Chemo and Anemia
Next
Are meds causing fatigue and drop in HCT?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement